Topical Steroid Withdrawal: Myth vs. Reality
Topical Steroid Withdrawal exists, but thankfully it isn’t as widespread as you may think. Read on to learn more.
By Neil R. Lim, BA and Peter A. Lio MD (see bio below)
Topical corticosteroids (TCS) were hailed as a modern medical miracle when they made their debut over 60 years ago. For the first time, many inflammatory diseases that caused a tremendous amount of suffering could be quieted. While certainly not a silver bullet and clearly not without side effects, TCS represent the mainstay of treatment for eczema and are universally recognized as a safe and effective therapy when used properly (Hajar). Nevertheless, a rapidly-growing fear among patients and parents of patients afflicted with atopic dermatitis is that of topical steroid “addiction” and subsequent symptoms of topical steroid “withdrawal” after stopping the medication also called Red Skin Syndrome in some circles. Steroid phobia is not a new phenomenon, however: a study in 1999 found that 72.5% of people expressed worry about using topical corticosteroids on their own or their child’s skin, with 24% admitting to not using their treatment as prescribed due to their concerns (Charman). Unfortunately, these numbers appear to be growing over time, at least in part due to the spread of information—and sometimes misinformation—facilitated by social media.
In reality, steroid phobia resulting in improper or under-usage of TCS is widely recognized by dermatologists as a frequent cause of failed therapy for eczema— thus making these fears a far more troubling problem, perhaps even more than the relatively small risk of developing significant side effects (Aubert-Wastiaux). It is therefore in the interest of both physicians and patients to demystify some of the myths surrounding TCS use and shed some light on a few misconceptions.
Guidelines for Using Topical Corticosteroids
According to the National Eczema Association (NEA) “Topical corticosteroids are recommended when patients have failed to respond to a consistent eczema skin care regimen, including the regular use of moisturizers (emollients), appropriate anti-bacterial measures, and trying to eliminate any possible allergens that may be contributing to the underlying problem.”
The NEA states TCS can be “applied once or twice daily for up to 14 days. Once or twice daily application is recommended for most preparations. More frequent administration does not provide better results. Low-potency steroids should be used on the face and with caution around the eyes.”
This a great systematic review of TSW from NEA in 2015 about how it is most likely caused from misuse of the medication.
Myths vs. Reality Surrounding Topical Steroid Withdrawal
|Topical corticosteroids should not be used for the treatment of eczema due to the risk of local and systemic side effects.||TCS have been proven to be a safe treatment even in children when used carefully, and continue to be one of our most important therapies for calming inflamed skin and giving some relief to the suffering of eczema (Hajar). The incidence of reported side effects such as skin atrophy and growth retardation is very low, and is typically seen when very high potency TCS are used on thinner skin over long periods (see TCS usage guidelines above). Most side effects will resolve after discontinuing TCS use (Eichenfield).|
|Topical steroid withdrawal (TSW) is a worse version of normal TCS side effects.
|TSW is a unique adverse event that is separate from other topical corticosteroids side effects. It typically affects the face, neck, and genital areas, and is characterized by burning and stinging, worsening with heat or sun, itching, pain, and facial hot flashes upon stopping TCS therapy (Hajar).|
|Regular use of topical corticosteroids will result in TSW.
|A recent study reviewed 34 other studies from 1969 to 2013 and found that TSW results from frequent, inappropriate, and prolonged use of moderate- to high potency TCS (beyond the recommended TCS usage guidelines above) primarily on the face and genital areas. Appropriate use of TCS as prescribed is unlikely to predispose patients to TSW (Hajar).|
|All topical corticosteroids predispose patients to developing TSW equally.||Dermatologists prescribe an enormous variety of topical corticosteroids of varying strengths. Use of milder TCS like hydrocortisone is highly unlikely to predispose to TSW. The more potent the steroid, the shorter the duration of usage which can result in TSW (Ghosh).|
|TSW can be prevented by applying TCS less than prescribed, or “on and off” as needed, or only when symptoms get worse.||Not using TCS as prescribed may result in treatment failure, which may then require an even longer course and greater amounts of a potentially stronger steroid—thus actually increasing the risk of TSW. In this sense, proper short-term TCS usage may reduce the total amount of TCS needed to suppress inflammation in the long run, and thus minimizes the risk of acquiring TSW or corticosteroids side effects (Hon).|
|Once afflicted with TSW, the condition is irreversible.||TSW can be treated by discontinuing the TCS and providing supportive care, with or without the use of other non-steroidal treatments to help calm rebound symptoms. Phototherapy and cooling wet wraps may be used to help. While there is much yet to learn about TSW, it seems that nearly all cases will eventually improve. Importantly, many patients continue to have severe underlying eczema which can be confusing: this often will not improve over time, leading to some continuing to wait without treatment and suffering for months or even years without relief (Hajar).|
|Physicians can accurately predict the frequency/duration of TCS usage needed to prevent TSW.||Although TCS can be safely prescribed to avoid predisposing patients to TSW, there is still much that remains unknown about the condition. The exact rate of how common TSW is, as well as the minimum frequency and duration of TCS usage that can lead to it are still a mystery, making close follow up and frequent re-evaluation important for all eczema patients (Hajar, Ghosh).|
|Physicians can accurately predict which individuals may be predisposed to developing TSW.||The exact cause and process by which TSW develops is not fully understood, and it is currently unknown if there are other genetic or environmental factors that predispose individuals to developing it. For now, it appears that the single greatest predisposing factor is chronic misuse of TCS—especially those of mid- to higher potency— beyond the regimen that was originally prescribed (Ghohn).|
|Physical symptoms of TSW are easy to diagnose and are uniform among all patients.
|Physicians have yet to pinpoint the set of symptoms that are definitively associated with TSW, and there is variability in how different patients present. Some TSW symptoms also overlap with other conditions such as allergic contact dermatitis, further complicating the diagnosis. However, patients who experience any of the most common symptoms of burning/stinging, worsening with heat or sun, itching, and facial hot flashes within three weeks of stopping TCS usage should consult their dermatologist (Hajar).|
Bio: Dr. Peter Lio is a Clinical Assistant Professor in the Department of Dermatology and Pediatrics at Northwestern University, Feinberg School of Medicine. He is the co-founder and co-director of the Chicago Integrative Eczema Center and very passionate about finding safe treatments that work for eczema. Dr. Lio received his medical degree from Harvard Medical School, completed his internship at Boston Children’s Hospital and his dermatology training at Harvard. He has had formal training in acupuncture under Kiiko Matsumoto and David Euler, and has held a long interest in alternative medicines. He currently serves on the Scientific Advisory Board for the National Eczema Association. His clinical office is located at Medical Dermatology Associates of Chicago.
Aubert-Wastiaux, H., Moret, L., Le Rhun, A., Fontenoy, A. M., Nguyen, J. M., Leux, C., . . . Barbarot, S. (2011). Topical corticosteroid phobia in atopic dermatitis: a study of its nature, origins and frequency. Br J Dermatol, 165(4), 808-814. doi: 10.1111/j.1365-2133.2011.10449.x
Callen, J., Chamlin, S., Eichenfield, L. F., Ellis, C., Girardi, M., Goldfarb, M., . . . Wintroub, B. U. (2007). A systematic review of the safety of topical therapies for atopic dermatitis. Br J Dermatol, 156(2), 203-221. doi: 10.1111/j.1365-2133.2006.07538.x
Charman, C. R., Morris, A. D., & Williams, H. C. (2000). Topical corticosteroid phobia in patients with atopic eczema. Br J Dermatol, 142(5), 931-936.
Eichenfield, L. F., Tom, W. L., Berger, T. G., Krol, A., Paller, A. S., Schwarzenberger, K., . . . Sidbury, R. (2014). Guidelines of care for the management of atopic dermatitis: section 2. Management and treatment of atopic dermatitis with topical therapies. J Am Acad Dermatol, 71(1), 116-132. doi: 10.1016/j.jaad.2014.03.023
Ghosh, A., Sengupta, S., Coondoo, A., & Jana, A. K. (2014). Topical corticosteroid addiction and phobia. Indian J Dermatol, 59(5), 465-468. doi: 10.4103/0019-5154.139876
Hajar, T., Leshem, Y. A., Hanifin, J. M., Nedorost, S. T., Lio, P. A., Paller, A. S., . . . Simpson, E. L. (2015). A systematic review of topical corticosteroid withdrawal (“steroid addiction”) in patients with atopic dermatitis and other dermatoses. J Am Acad Dermatol, 72(3), 541-549 e542. doi: 10.1016/j.jaad.2014.11.024
Hon, K. L., Kam, W. Y., Leung, T. F., Lam, M. C., Wong, K. Y., Lee, K. C., . . . Ng, P. C. (2006). Steroid fears in children with eczema. Acta Paediatr, 95(11), 1451-1455. doi: 10.1080/08035250600612298